Antiepileptic drug-induced visual hallucinations in a child

Michael G Benatar, Mustafa Sahin, Ronald G. Davis

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

The neurologic signs and symptoms of carbamazepine and phenytoin toxicity, such as ataxia, dysarthria, and nystagmus, are well known. The psychiatric manifestations of toxicity, such as psychosis and hallucinations, however, are less widely recognized. This study reports the case of a 9-year-old male with seizures who developed intermittent complex visual hallucinations after therapy with antiepileptic drugs was begun. This study considered seizures, migraine, underlying psychiatric diathesis, and drug toxicity as possible etiologies but after extensive investigation concluded that his symptoms were most likely a drug side effect. (C) 2000 by Elsevier Science Inc.

Original languageEnglish
Pages (from-to)439-441
Number of pages3
JournalPediatric Neurology
Volume23
Issue number5
DOIs
StatePublished - Dec 21 2000
Externally publishedYes

Fingerprint

Hallucinations
Drug-Related Side Effects and Adverse Reactions
Anticonvulsants
Psychiatry
Seizures
Dysarthria
Disease Susceptibility
Carbamazepine
Phenytoin
Ataxia
Neurologic Manifestations
Migraine Disorders
Psychotic Disorders
Therapeutics

ASJC Scopus subject areas

  • Clinical Neurology
  • Pediatrics, Perinatology, and Child Health
  • Developmental Neuroscience
  • Neurology

Cite this

Antiepileptic drug-induced visual hallucinations in a child. / Benatar, Michael G; Sahin, Mustafa; Davis, Ronald G.

In: Pediatric Neurology, Vol. 23, No. 5, 21.12.2000, p. 439-441.

Research output: Contribution to journalArticle

Benatar, Michael G ; Sahin, Mustafa ; Davis, Ronald G. / Antiepileptic drug-induced visual hallucinations in a child. In: Pediatric Neurology. 2000 ; Vol. 23, No. 5. pp. 439-441.
@article{890cea02f3624a81b5ed9dda7109b9d5,
title = "Antiepileptic drug-induced visual hallucinations in a child",
abstract = "The neurologic signs and symptoms of carbamazepine and phenytoin toxicity, such as ataxia, dysarthria, and nystagmus, are well known. The psychiatric manifestations of toxicity, such as psychosis and hallucinations, however, are less widely recognized. This study reports the case of a 9-year-old male with seizures who developed intermittent complex visual hallucinations after therapy with antiepileptic drugs was begun. This study considered seizures, migraine, underlying psychiatric diathesis, and drug toxicity as possible etiologies but after extensive investigation concluded that his symptoms were most likely a drug side effect. (C) 2000 by Elsevier Science Inc.",
author = "Benatar, {Michael G} and Mustafa Sahin and Davis, {Ronald G.}",
year = "2000",
month = "12",
day = "21",
doi = "10.1016/S0887-8994(00)00216-2",
language = "English",
volume = "23",
pages = "439--441",
journal = "Pediatric Neurology",
issn = "0887-8994",
publisher = "Elsevier Inc.",
number = "5",

}

TY - JOUR

T1 - Antiepileptic drug-induced visual hallucinations in a child

AU - Benatar, Michael G

AU - Sahin, Mustafa

AU - Davis, Ronald G.

PY - 2000/12/21

Y1 - 2000/12/21

N2 - The neurologic signs and symptoms of carbamazepine and phenytoin toxicity, such as ataxia, dysarthria, and nystagmus, are well known. The psychiatric manifestations of toxicity, such as psychosis and hallucinations, however, are less widely recognized. This study reports the case of a 9-year-old male with seizures who developed intermittent complex visual hallucinations after therapy with antiepileptic drugs was begun. This study considered seizures, migraine, underlying psychiatric diathesis, and drug toxicity as possible etiologies but after extensive investigation concluded that his symptoms were most likely a drug side effect. (C) 2000 by Elsevier Science Inc.

AB - The neurologic signs and symptoms of carbamazepine and phenytoin toxicity, such as ataxia, dysarthria, and nystagmus, are well known. The psychiatric manifestations of toxicity, such as psychosis and hallucinations, however, are less widely recognized. This study reports the case of a 9-year-old male with seizures who developed intermittent complex visual hallucinations after therapy with antiepileptic drugs was begun. This study considered seizures, migraine, underlying psychiatric diathesis, and drug toxicity as possible etiologies but after extensive investigation concluded that his symptoms were most likely a drug side effect. (C) 2000 by Elsevier Science Inc.

UR - http://www.scopus.com/inward/record.url?scp=0033674352&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033674352&partnerID=8YFLogxK

U2 - 10.1016/S0887-8994(00)00216-2

DO - 10.1016/S0887-8994(00)00216-2

M3 - Article

C2 - 11118803

AN - SCOPUS:0033674352

VL - 23

SP - 439

EP - 441

JO - Pediatric Neurology

JF - Pediatric Neurology

SN - 0887-8994

IS - 5

ER -